Hail, Norton
- When
- September 15, 7:05 PM CST
- Where
- Norton County, 10.06 mi NNE of Reager
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.965, -100.028
Hail up to nickel size was reported northeast of Norcatur.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Hail up to nickel size was reported northeast of Norcatur.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 15, 5:51 PM CST, 1 hour 14 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 551 PM MDT Fri Sep 15 2017 .UPDATE... Issued at 314 PM MDT Fri Sep 15 2017 Isolated storms have developed along the dry line east of Highway 83. Lift along the dry line will continue to strength through the rest of the afternoon and into the early evening. As the sun sets and instability lessens, storm activity will end. && .SHORT TERM...(This evening through Saturday) Issued at 226 PM MDT Fri Sep 15 2017 For this afternoon, conditions have led to an elevated fire threat, but the needed 3 hour criteria for winds and relative humidity values are not expected, therefore no Red Flag Watches or Warnings are in effect. Aloft, an upper level trough is moving through the northeast towards Wyoming. Currently, drier conditions are moving into our area. Looking at visible satellite imagery we see the majority of the CWA is mostly sunny as a result. This will change overnight, as a cold front will be pushing through our area, increasing cloudiness and lowering our temperatures. Additionally, with the passage winds will shift from the southwest to the east-northeast, and some areas can expect gusts up to 30 knots. Come Saturday, we will get a nice break from the warm high temps we have been having, with highs ranging from the low 70s near 80 degrees. Through Saturday, showers and storms are not expected. Precipitation chances will start to build back up Saturday evening. .LONG TERM...(Saturday night through Friday) Issued at 255 PM MDT Fri Sep 15 2017 Saturday night-Sunday night: Frontal boundary lingers near the CWA. Shortwave impulses traverse the area through the upper level southwest flow. Will see a chance of showers and storms through the period. Not expecting any severe storms. Temperatures will be closer to climatic normals. Lows Saturday night will be in the upper 40s to low 50s. Forecasted highs for Sunday show low 70s, but with lingering cloud cover and precipitation, some areas may not get out of the middle to upper 60s (NAM MOS Guidance continues to show 60s). Lows Sunday night will be in the 50s. Monday-Tuesday: Should be relatively quiet weather period with temperatures returning to above normal values due to persistent southwest flow. Highs on Tuesday will be back in the 90s. Wednesday-Friday: All global models are showing the remainder of the week could be active. As of 12Z model runs, it appears that a deepening upper level low in southwestern Canada will rotate 2 strong longwave troughs through the region, one on Wednesday and one on Friday. Associated surface cold fronts should bring temps back down to normal values along with the possibility of some gusty winds. As far as strength, exact timing, and precipitation coverage, global models have some disagreement, but it looks as though the best chance for rain and storms will be in northern portions of the CWA. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 547 PM MDT Fri Sep 15 2017 VFR to MVFR conditions forecast for the TAFs. Light winds will be turn to the northeast and rapidly increase as the cold front moves through in the 8z to 9z timeframe. Closer to 12z MVFR cloud deck will move over both sites and last into the late morning. Winds will gradually decline through the morning. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JTL SHORT TERM...EV LONG TERM...SME AVIATION...JTL
Hazardous Weather Outlook National Weather Service Goodland KS 1033 AM MDT Fri Sep 15 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161645- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1033 AM MDT Fri Sep 15 2017 /1133 AM CDT Fri Sep 15 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Warm and dry conditions with relative humidity values of 15 to 20 percent and southwest winds of 10 to 20 mph will produce an elevated fire weather threat this afternoon across much of the area. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The Grand Island radar (KUEX), 141 km away, was scanning. The volume nearest the first event began at 01:07 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, September 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722183.